Format

Send to

Choose Destination
PLoS One. 2017 Feb 21;12(2):e0171596. doi: 10.1371/journal.pone.0171596. eCollection 2017.

Multicenter study of skin rashes and hepatotoxicity in antiretroviral-naïve HIV-positive patients receiving non-nucleoside reverse-transcriptase inhibitor plus nucleoside reverse-transcriptase inhibitors in Taiwan.

Author information

1
Center of Infection Control, National Taiwan University Hospital, Taipei, Taiwan.
2
Department of Internal Medicine, Taoyuan General Hospital, Ministry of Health and Welfare, Tao-Yuan, Taiwan.
3
School of Public Health, National Yang-Ming University, Taipei, Taiwan.
4
Department of Internal Medicine, Changhua Christian Hospital, Changhua, Taiwan.
5
Department of Internal Medicine, Ditmanson Medical Foundation Chia-Yi Christian Hospital, Chia-Yi, Taiwan.
6
School of Medicine, National Yang-Ming University, Taipei, Taiwan.
7
Department of Internal Medicine, Far Eastern Memorial Hospital, New Taipei City, Taiwan.
8
School of Public Health, College of Public Health and Nutrition, Taipei Medical University, Taipei, Taiwan.
9
Department of Internal Medicine, Taichung Veterans General Hospital, Taichung, Taiwan.
10
Department of Internal Medicine, Tri-Service General Hospital and National Defense Medical College, Taipei, Taiwan.
11
Department of Internal Medicine, Lotung Poh-Ai Hospital, Medical Lo-Hsu Foundation, I-Lan, Taiwan.
12
Department of Internal Medicine, National Taiwan University Hospital and National Taiwan University College of Medicine, Taipei, Taiwan.
13
Department of Internal Medicine, Chi Mei Medical Center, Tainan, Taiwan.
14
Department of Health and Nutrition, Chia Nan University of Pharmacy and Sciences, Tainan, Taiwan.
15
Department of Parasitology, National Taiwan University College of Medicine, Taipei, Taiwan.

Abstract

OBJECTIVES:

Two nucleos(t)ide reverse-transcriptase inhibitors (NRTIs) plus 1 non-NRTI (nNRTI) remain the preferred or alternative combination antiretroviral therapy (cART) for antiretroviral-naive HIV-positive patients in Taiwan. The three most commonly used nNRTIs are nevirapine (NVP), efavirenz (EFV) and rilpivirine (RPV). This study aimed to determine the incidences of hepatotoxicity and skin rashes within 4 weeks of initiation of cART containing 1 nNRTI plus 2 NRTIs.

METHODS:

Between June, 2012 and November, 2015, all antiretroviral-naive HIV-positive adult patients initiating nNRTI-containing cART at 8 designated hospitals for HIV care were included in this retrospective observational study. According to the national HIV treatment guidelines, patients were assessed at baseline, 2 and 4 weeks of cART initiation, and subsequently every 8 to 12 weeks. Plasma HIV RNA load, CD4 cell count and aminotransferases were determined. The toxicity grading scale of the Division of AIDS (DAIDS) 2014 was used for reporting clinical and laboratory adverse events.

RESULTS:

During the 3.5-year study period, 2,341 patients initiated nNRTI-containing cART: NVP in 629 patients, EFV 1,363 patients, and RPV 349 patients. Rash of any grade occurred in 14.1% (n = 331) of the patients. In multiple logistic regression analysis, baseline CD4 cell counts (per 100-cell/μl increase, adjusted odds ratio [AOR], 1.125; 95% confidence interval [95% CI], 1.031-1.228) and use of NVP (AOR, 2.443; 95% CI, 1.816-3.286) (compared with efavirenz) were independently associated with the development of skin rashes. Among the 1,455 patients (62.2%) with aminotransferase data both at baseline and week 4, 72 (4.9%) developed grade 2 or greater hepatotoxicity. In multiple logistic regression analysis, presence of antibody for hepatitis C virus (HCV) (AOR, 2.865; 95% CI, 1.439-5.704) or hepatitis B surface antigen (AOR, 2.397; 95% CI, 1.150-4.997), and development of skin rashes (AOR, 2.811; 95% CI, 1.051-7.521) were independently associated with the development of hepatotoxicity.

CONCLUSIONS:

The baseline CD4 cell counts and use of NVP were associated with increased risk of skin rashes, while hepatotoxicity was independently associated with HCV or hepatitis B virus coinfection, and development of skin rashes in antiretroviral-naïve HIV-positive Taiwanese patients within 4 weeks of initiation of nNRTI-containing regimens.

PMID:
28222098
PMCID:
PMC5319792
DOI:
10.1371/journal.pone.0171596
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Public Library of Science Icon for PubMed Central
Loading ...
Support Center